Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 39, NWS Tucson, AZ

July 11, 2015Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2015, 4:14 PM MST for Cochise County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2015, 4:14 PM MST (23:14 UTC)
Expired
Jul 11, 2015, 4:43 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 141 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WUUS55 KTWC 112314
SVRTWC
AZC003-120015-
/O.NEW.KTWC.SV.W.0039.150711T2314Z-150712T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST SAT JUL 11 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 515 PM MST

* AT 413 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED SOUTH OF SAN SIMON...AND 
  MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 10 FROM SAN SIMON EAST TO THE NEW MEXICO STATE 
  LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3191 10905 3198 10920 3218 10929 3235 10928
      3235 10905
TIME...MOT...LOC 2313Z 210DEG 9KT 3221 10916 

$$

KD
1 follow-up statement
693 
WWUS55 KTWC 112343
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST SAT JUL 11 2015

AZC003-112351-
/O.CAN.KTWC.SV.W.0039.000000T0000Z-150712T0015Z/
COCHISE AZ-
443 PM MST SAT JUL 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COCHISE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

HEAVY RAIN HAS FALLEN IN THE AREA WHICH WILL RUN OFF INTO THE SAN 
SIMON WASH.  THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST COCHISE 
COUNTY INTO EARLY THIS EVENING. 

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TUCSON.

LAT...LON 3191 10905 3198 10920 3218 10929 3235 10928
      3235 10905
TIME...MOT...LOC 2336Z 210DEG 9KT 3227 10912 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 11, 2:30 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SAT JUL 11 2015

.SYNOPSIS...STRONG THUNDERSTORMS AROUND THE AREA THIS AFTERNOON AND
EVENING. OTHERWISE EXPECT SCATTERED SHOWERS AND THUNDERSTORMS INTO
THE COMING WEEK. EXPECT DAYTIME HIGHS TO BE A FEW DEGREES HOTTER
AROUND MIDDLE TO LATER PARTS OF NEXT WEEK.

&&

.DISCUSSION...PLENTY OF MOISTURE ACROSS SOUTHEAST ARIZONA WITH
PRECIPITABLE WATER VALUES RANGING FROM 1.2 TO 1.45 INCHES ON CIRA
LAYERED/TOTAL PRECIPITABLE WATER ESTIMATES AND 12Z KTWC SOUNDING.
SURFACE DEW POINTS EASILY HOLDING IN THE UPPER 50S TO LOWER 60S.
WITH THE LOW NOW WELL NORTH OF THE AREA THE RESIDUAL TROUGHINESS
NEAR THE WEST COAST HAS FILLED A BIT. AS THIS HAPPENS...THE RIDGE IS
BUILDING BACK IN FROM THE EAST...SO WE'RE SEEING A DEGREE OR TWO OF
WARMING IN THE 400-700MB LAYER. THAT SLOWED DEVELOPMENT A LITTLE
THIS AFTERNOON BUT AS OF 2 PM WE'RE STARTING TO COOK STORMS UP
NICELY. THE STRONG SOUTHWESTERLY FLOW IS SLOWLY WEAKENING AND
STARTING TO GAIN A MORE DOMINANT SOUTHERLY COMPONENT. THIS MAKES FOR
A BIT LESS CONVECTIVE POTENTIAL THAN YESTERDAY...BUT STILL A MU CAPE
IN THE 1000 TO 1500 RANGE THIS AFTERNOON. SHEAR IS ALSO A LITTLE
LESS THAN YESTERDAY BUT STILL WELL ABOVE AVERAGE WITH BR NUMBERS
BETWEEN 25 AND 40. THESE FACTORS MAY BE ENHANCED A BIT WITH AN
IMPULSE ROTATING UP OUT OF NORTHERN MEXICO AND 2 ENHANCED CONVECTIVE
STREAKS ON THE NORTHWEST FLANK OF THIS FEATURE. INITIAL DEVELOPMENT
FAVORS AREAS AS FAR WEST AS TUCSON THROUGH EASTERN AREAS TO THE NEW
MEXICO BORDER...BUT STILL ON THE SLOW SIDE. MESOSCALE MODELS ARE
SHOWING AN OUTFLOW FROM STRONGER CONVECTION IN SOUTHWEST NEW MEXICO
AND NORTHWEST CHIHUAHUA PUSHING INTO EASTERN AND CENTRAL COCHISE
COUNTY IN THE EVENING HOURS...WITH CONVECTION CONTINUING TO FIRE
ALONG THIS BOUNDARY THROUGH AT LEAST 06Z. SO...ISOLATED SEVERE FROM
TUCSON EASTWARD A CONCERN THIS AFTERNOON.

DEEP MOISTURE IN PLACE SATURDAY AND SUNDAY WITH A MORE SOUTHERLY AND
SLOWER STORM LEVEL FLOW. SOLID CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS WITH UPPER LEVEL DIFFLUENT AREAS ON THE WESTERN
INFLECTION OF THE RIDGE STANDING A GOOD CHANCE OF KEEPING SOME
STORMS GOING OVERNIGHT.

THE RIDGE STRENGTHENS AND IS DOMINANT OVER SOUTHERN TIER STATES
ALMOST COAST-TO-COAST AROUND MID WEEK. A BIT MORE MID LEVEL WARMING
WILL TEND TO INCREASE THE CONVECTIVE INHIBITION EVEN WITH DECENT
MOISTURE STILL IN PLACE. LOWER GRADE MONSOON FORECAST BUT NOT ZERO
BY ANY MEANS.

HOTTER TEMPERATURES ALONG WITH A POSSIBLE DEEPER TROPICAL MOISTURE
PUSH IN THE SOUTHERLY WILL PROBABLY BRING A BETTER CHANCE OF STORMS
AGAIN NEXT WEEKEND. SOME OF THAT WILL DEPEND ON A DEVELOPING HIGHER
LATITUDE TROUGH DIGGING OUT OF BRITISH COLUMBIA...AND HOW FAR SOUTH
IT IS ABLE TO DIG BEFORE KICKING EASTWARD.

&&

.AVIATION...VALID THRU 13/00Z. SCATTERED -TSRA/-SHRA MAINLY FROM
TUCSON EASTWARD TO THE NEW MEXICO BORDER THIS AFTERNOON AND EVENING.
ISOLATED TO SCATTERED -TSRA/-SHRA WILL THEN CONTINUE MAINLY EAST OF
KTUS LATE TONIGHT INTO SUNDAY MORNING...WITH ANOTHER CHANCE OF
THUNDERSTORMS SUNDAY AFTERNOON. STRONG GUSTY OUTFLOWS WITH
THUNDERSTORMS. OTHERWISE...SURFACE WIND MAINLY LESS THAN 10 KTS INTO
SUNDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS INTO THE UPCOMING WEEK. OTHERWISE...GENERALLY LIGHT
TERRAIN DRIVEN WINDS WILL PREVAIL...WITH OCCASIONAL AFTERNOON GUSTS
DUE TO STRONG DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/RASMUSSEN

In the hours before

Special weather statement, Jul 11, 1:39 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
139 PM MST SAT JUL 11 2015

AZZ509>511-112130-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
139 PM MST SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
230 PM MST...

AT 137 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF CALVA...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM...ALONG WITH LOCALLY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
CALVA...AREAS OF HIGHWAY 70 BETWEEN BYLAS AND PERIDOT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3340 10985 3306 11028 3318 11044 3319 11044
      3319 11041 3322 11042 3323 11042 3339 11038
TIME...MOT...LOC 2037Z 214DEG 24KT 3318 11032

MEYER
Special weather statement, Jul 11, 3:04 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
304 PM MST SAT JUL 11 2015

AZZ509>511-112300-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
304 PM MST SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
400 PM MST...

AT 304 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BYLAS...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BYLAS AND CALVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3343 10972 3301 11013 3313 11031 3354 10993
TIME...MOT...LOC 2204Z 219DEG 20KT 3320 11010

KD
Special weather statement, Jul 11, 3:16 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
316 PM MST SAT JUL 11 2015

AZZ508-112245-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
316 PM MST SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL
345 PM MST...

AT 315 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NORTHEAST OF PARADISE...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY REMOTE AREAS OF EAST CENTRAL
COCHISE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3200 10914 3223 10911 3222 10905 3193 10905
TIME...MOT...LOC 2215Z 200DEG 11KT 3205 10907

KD
Special weather statement, Jul 11, 4:00 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
400 PM MST SAT JUL 11 2015

AZZ508-512-120000-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-
400 PM MST SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
500 PM MST...

AT 358 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
BETWEEN SAN SIMON AND PORTAL. THE STORMS WERE MOVING NORTHEAST AT 15
MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 10 EAST OF SAN SIMON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3187 10905 3212 10930 3238 10919 3232 10905
TIME...MOT...LOC 2258Z 207DEG 13KT 3214 10917

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:39 PM MSTSpecial Weather StatementTWCGraham51 min
Jul 11, 2:24 PM MSTSevere Thunderstorm WarningTWCGraham36 min
Jul 11, 3:04 PM MSTSpecial Weather StatementTWCGraham56 min
Jul 11, 4:55 PM MSTSpecial Weather StatementTWCCochise50 min
Jul 11, 4:59 PM MSTSpecial Weather StatementTWC46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.